Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 96, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Sep 20, 2019, 11:43 AM CDT for 5 counties in Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2019, 11:43 AM CDT (16:43 UTC)
- Expired
- Sep 20, 2019, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calcasieu Parish, LA, Cameron Parish, LA, Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2552 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WGUS54 KLCH 201643
FFWLCH
LAC019-023-TXC199-241-245-351-361-201945-
/O.NEW.KLCH.FF.W.0096.190920T1643Z-190920T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1143 AM CDT Fri Sep 20 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Cameron Parish in southwestern Louisiana...
Western Calcasieu Parish in southwestern Louisiana...
Jefferson County in southeastern Texas...
Southwestern Newton County in southeastern Texas...
Southeastern Hardin County in southeastern Texas...
Orange County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 245 PM CDT.
* At 1142 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. 25 to
45 inches of rain have fallen. Flash flooding is expected to
continue or become worse across warned areas.
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, Silsbee, West Orange, Vinton, Sour
Lake, Nome, Deweyville, Evadale, Central Gardens, Sabine Pass,
Johnsons Bayou and Hamshire.
Additional rainfall amounts of two to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3046 9400 3044 9370 3040 9374 3043 9348
2977 9350 2976 9358 2969 9383 2975 9389
2997 9376 2999 9386 2998 9385 2981 9395
2968 9385 2956 9435 2989 9436 2989 9444
3011 9445 3013 9460 3014 9459
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 11:04 AM CDT, 39 minutes earlier.
Area forecast discussion, Sep 20, 11:04 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1104 AM CDT Fri Sep 20 2019
.DISCUSSION...
Wx map shows large 1028mb sfc high over the Carolinas, ridging
southwest over most of the Gulf of Mexico, and the remnants of
Imelda showing as an exiting trough of low pressure over OK, a
little more pronounced at 850-700mb. This is providing east-
southeast to southeast flow over the region. Still dealing with
the trailing moisture associated with the remnants of Imelda.
In addition to the Areal Flood Warning for still standing water
over SE TX for Jefferson/Orange/Southern Hardin/Jasper/Newton, had
to issue a Flash Flood Warning for additional rainfall as radar is
showing scattered slow moving showers over Southeast Texas/Southwest
Louisiana and across the coastal waters.
For the forecast, 50-60% pops giving chance to likely showers for
the remainder of the morning into the afternoon looks good. The
Flash Flood Watch will continue for all of Southeast Texas through
7 PM. Wording of 1-2" with isolated higher amounts possible with
these slow moving showers.
DML
&&
.MARINE...
High pressure will build into the coastal waters from the east
over the weekend. East to southeast winds ~ 15-20 kts this morning
should diminish a bit this afternoon, but pickup from the southeast
~ 15-20 kts after sunset through Saturday morning over most of
the coastal waters. For this, issued Small Craft Exercise Caution
for the 0-60nm zones through 10 AM Saturday. May have to extend
this through Sunday, with the possibly upgrading to SCA as winds
may exceed 20 kts at times.
DML
&&
.PREV DISCUSSION... /issued 657 AM CDT Fri Sep 20 2019/
DISCUSSION...
20/12Z TAF Issuance.
AVIATION...
KLCH radar shows a broad north-south oriented area of sctd lt to
modt SHRA acrs the area. AEX is currently being affected by one of
the heavier showers at this time with reduced vsbys/cigs, but
other sites are VFR (with the exception of intermittent MVFR
cigs). In addition to AEX, carried TEMPO groups at BPT and LCH
through 15Z where showers are likeliest this morning. Kept
prevailing SHRA after 15Z at BPT where convection should increase
in coverage (per recent hires guidance) through late morning and
aftn. SHRA/TSRA should be more sctd further east so left just VC
mention in at LA TAF sites. Expect VFR conditions to prevail
outside of any showers, with a canopy of mid/high clouds expected
to persist through much of the day. E to SE winds should stay
below 10 KT, although higher gusts will be possible in heavier
showers/storms. Convection is expected to diminish area-wide
during the evening.
24
PREV DISCUSSION... /issued 531 AM CDT Fri Sep 20 2019/
SYNOPSIS...
Flash Flood Watch extended for southeast Texas today as any
additional heavy rainfall in that area could lead to flash
flooding.
Remaining tropical moisture will lift out of the area tonight,
with drier conditions expected over the weekend.
Rua
DISCUSSION...
Was on the fence as to extend the flash flood watch today for
southeast Texas or not. However, precipitable water values are
still running around 2-2.20 inches, and any daytime heating will
allow scattered thunderstorms to develop. The latest HRRR which
has had a good track record with this system is showing this. So.
although organized intense rainfall is not expected today,
scattered thunderstorms producing locally heavy down pours falling
over areas that have had the tremendous rainfall of the past
couple of days will only exacerbate the problem. Therefore, have
extended the flash flood watch for southeast Texas through 00Z or
7 pm local. This matches up well with the adjoining flash flood
watch in HGX's area.
Organized heavy rainfall is also not expected in southwest
Louisiana and since this area did not receive nearly as much
rainfall as southeast Texas, decided to go ahead and drop the
flash flood watch for that area.
A short wave coming down will lift what is left of the tropical
moisture from the remnants of Imelda off to the northeast by
tonight. In the meantime, high pressure will begin to build in
from the east. Therefore, drier conditions are expected over the
weekend.
Early next week, upper level ridging will hold over the forecast
area. However, with southerly flow in the low levels, will see
rather hot daytime conditions, despite the start of "Fall."
Rain chances will mainly be isolated and from any diurnal daytime
heating activity.
Toward, the end of the week, a series of short waves may begin to
break down the upper level ridge increasing rain chances.
Rua
MARINE...
Now that Imelda has weaken to just a remnant wave, gradient is
expected to decrease today with just modest southeast flow. Left
over tropical moisture will still allow scattered showers and
storms to develop. High pressure will build in from the east over
the weekend, with moderate east to southeast flow the result.
Drier air will also move in reducing shower activity.
Rua
HYDROLOGY...
Major river flood stage is being met currently at the Pine Island
Bayou near Sour Lake and is expected to crest tonight.
Cow Bayou near Mauriceville is near crest at major flood stage.
Neches River at Salt Water Barrier is in moderate flood stage and
is expected to crest at major flood stage on Sunday morning.
Neches River at Beaumont is in minor flood stage and is expected
to crest at moderate flood stage on Sunday night.
Sabine River at Deweyville is cresting at minor flood stage.
Additional heavy rainfall today may change crest levels and
timing. Please see the latest river flood statements for more
details.
Rua
CLIMATE...
The official climate site for Beaumont/Port Arthur at Jack Brooks
Regional Airport set the daily record for rainfall on September
19th of 11.63 inches. This shattered the old record for the date of
2.20 inches in 1979.
The 11.63 inches is the 3rd wettest September day since records
started in 1901, behind 12.09 inches on September 17, 1963 from
Hurricane Cindy, and 11.80 inches on September 5, 1980 from
Tropical Storm Danielle.
The 11.63 inches is also the 5th overall wettest day for
Beaumont/Port Arthur. Number 1 of course is 26.03 inches from at
the time Tropical Storm Harvey on August 29, 2017. Number 2 is
12.76 inches back in May 19, 1923 from a series of severe
thunderstorms, with 3 and 4 the aforementioned dates in the
September record section.
So far 43.35 inches from a Jefferson County DD6 alert gage is the
most that we have seen as far as rainfall storm total from Imelda.
This site is located at North Fork Taylors Bayou between Fannett
and Hamshire Texas. This report is preliminary and not yet
verified. If it is verified, that would make Imelda the 7th
wettest tropical cyclone on record (by maximum rainfall) for the
United States. Number 1 of course is 60.58 inches from Harvey in
Nederland Texas in 2017. It would also be the 4th wettest for the
state of Texas behind, Harvey 2017, Amelia 1978 48.00 inches
Medina, Texas, and Claudette 1979 45.00 inches Alvin, Texas.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 86 69 89 69 / 50 10 10 0
LCH 85 74 88 74 / 50 10 20 10
LFT 88 72 89 72 / 40 10 20 10
BPT 84 76 87 76 / 50 10 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch until 7 PM CDT this evening for TXZ180-201-215-
216-259>262.
GM...Small Craft Exercise Caution through Saturday morning for GMZ470-
472-475.
Small Craft Exercise Caution from 7 PM CDT this evening through
Saturday morning for GMZ450-452-455.
&&
PUBLIC...08Hazardous weather outlook, Sep 20, 5:45 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 545 AM CDT Fri Sep 20 2019 TXZ180-201-215-216-259>262-211100- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 545 AM CDT Fri Sep 20 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River flooding will continue into early next week along the Pine Island Bayou and Neches River. Otherwise, The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ027>033-041>045-052>055-073-074-211100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- 545 AM CDT Fri Sep 20 2019 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana and west central Louisiana. .DAY ONE...Today and tonight. A few thunderstorms producing locally heavy down pours and occasional cloud to ground lightning can be expected until sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-211100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 545 AM CDT Fri Sep 20 2019 This Hazardous Weather Outlook is for Gulf of Mexico. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:15 PM CDT | Areal Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 12 hr |
| Sep 20, 8:45 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 3 hr |
| Sep 20, 2:42 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 3 hr |
| Sep 20, 5:41 PM CDT | Areal Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2019Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.